Ask the expert

Emily

Is the fluttering feeling in my rib cage heart palpitations?

I am experiencing fluttering feelings at the end of my rib cage, not in my stomach. What could this be?

1 March 2021

The fluttering feeling in your rib cage could be heart palpitations.

Heart palpitations are the sensation of your heart beating. Many patients describe a fluttering feeling in the chest area, or their heart thumping or racing. These symptoms don’t usually last too long.

It’s worth checking your pulse at your wrist to see if the timing of the fluttering matches your heart rate. If the fluttering is regular and up to about 100 beats a minute (just under two a second) it’s rarely a cause for concern.

If you have heart palpitations and any of the following symptoms – such as shortness of breath, light-headedness, chest pain or fainting – please seek emergency medical attention. These symptoms could indicate a more serious problem that should be checked by a doctor straight away.

Causes of heart palpitations

There are a number of causes of heart palpitations. You’re more likely to become aware of non-worrying causes of palpitations when you’re at rest or in bed, as it’s easy to become aware of your heartbeat then.

Common causes of everyday heart palpitations include:

  • Too much caffeine
  • Intense exercise
  • Sleep deprivation
  • Rich or spicy food
  • Dehydration
  • Taking illegal drugs
  • Alcohol
  • Smoking
  • Excitement or being nervous
  • For women, hormone changes when you’re on your period, pregnant or during the menopause
  • High temperature
  • Stress, anxiety and panic attacks.

Visit our Health and Wellbeing centre for information and tips on managing many of these lifestyle factors, including cutting down on caffeine, getting a better night’s sleep, reducing your alcohol consumption, managing stress and much more.

Some medications can cause heart palpitations, for example:

  • Inhalers, such as Ventolin
  • Medication for high blood pressure
  • Antihistamines
  • Antibiotics
  • Antidepressants
  • Fungal medications.

You should check in with your doctor if you think your medication may be causing heart palpitations.

Certain medical issues can also cause palpitations, such as:

  • Heart arrhythmias. These are problems that involve having an abnormal heart beat. Examples include supraventricular tachycardia or SVT - where you have a fast (150 beats per minute) but regular heart rhythm; and atrial fibrillation, where you get a fast or irregular heartbeat. Atrial fibrillation is the most common form of abnormal heart rhythm in the UK
  • Heart conditions – such as heart disease, heart failure or valve problems
  • An overactive thyroid
  • Low blood sugar, often due to diabetes
  • Anaemia
  • Low blood pressure.

Again, if it’s possible your symptoms may be linked to any of the above – particularly if you don’t believe the common causes and medications listed above don’t apply to you – you should see your GP. They’ll be able to form some simple checks to either eliminate an underlying medical condition or arrange treatment if required.

Answered by the Health at Hand team

Useful resources

Got a health question?

We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA Health member or not.

Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic. So if there's something on your mind, why not get in touch now.